Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 27, 2017, 2:03 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2017, 2:03 PM CDT (19:03 UTC)
- Expired
- Mar 27, 2017, 2:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 1:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
204
WUUS54 KHUN 271903
SVRHUN
ALC033-059-077-271945-
/O.NEW.KHUN.SV.W.0039.170327T1903Z-170327T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
203 PM CDT MON MAR 27 2017
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Southwestern Lauderdale County in northwestern Alabama...
Western Colbert County in northwestern Alabama...
Northwestern Franklin County in northwestern Alabama...
* Until 245 PM CDT
* At 202 PM CDT, a severe thunderstorm was located near Tishomingo
State Park, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Florence, Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop,
Allsboro, Wright, Red Rock and Pride Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3474 8812 3491 8800 3488 8788 3477 8767
3440 8796 3448 8815
TIME...MOT...LOC 1902Z 221DEG 32KT 3457 8812
HAIL...1.00IN
WIND...60MPH
$$
152 follow-up statements
758
WWUS54 KHUN 271916
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
216 PM CDT MON MAR 27 2017
ALC033-059-077-271945-
/O.CON.KHUN.SV.W.0039.000000T0000Z-170327T1945Z/
Lauderdale AL-Colbert AL-Franklin AL-
216 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN LAUDERDALE...WESTERN COLBERT AND NORTHWESTERN
FRANKLIN COUNTIES...
At 216 PM CDT, a severe thunderstorm was located near Tishomingo
State Park, moving northeast at 30 mph. Another severe thunderstorm
was located near Posey Loop moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Florence, Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop,
Allsboro, Wright, Red Rock and Pride Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3474 8812 3491 8800 3488 8788 3477 8767
3440 8796 3448 8815
TIME...MOT...LOC 1916Z 220DEG 25KT 3461 8808
HAIL...1.00IN
WIND...60MPH
$$
15283
WWUS54 KHUN 271931
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
231 PM CDT MON MAR 27 2017
ALC059-271939-
/O.CAN.KHUN.SV.W.0039.000000T0000Z-170327T1945Z/
Franklin AL-
231 PM CDT MON MAR 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Alabama.
LAT...LON 3474 8812 3491 8800 3488 8788 3477 8767
3457 8785 3457 8786 3458 8786 3457 8794
3458 8814
TIME...MOT...LOC 1929Z 223DEG 29KT 3466 8800
$$
ALC033-077-271945-
/O.CON.KHUN.SV.W.0039.000000T0000Z-170327T1945Z/
Lauderdale AL-Colbert AL-
231 PM CDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN LAUDERDALE AND WESTERN COLBERT COUNTIES...
At 229 PM CDT, a severe thunderstorm was located near Cherokee, or 11
miles east of Tishomingo State Park, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Florence, Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop,
Allsboro, Wright, Red Rock and Pride Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3474 8812 3491 8800 3488 8788 3477 8767
3457 8785 3457 8786 3458 8786 3457 8794
3458 8814
TIME...MOT...LOC 1929Z 223DEG 29KT 3466 8800
HAIL...1.00IN
WIND...60MPH
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:42 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 27, 12:42 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1242 PM CDT Mon Mar 27 2017 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1115 AM CDT Mon Mar 27 2017 A potentially busy afternoon and evening, with scattered to numerous showers and thunderstorms. Some of the storms could become strong to severe in intensity, with large hail, damaging wind gusts, and a few tornadoes (mainly west of Interstate 65). High pressure off of the east coast was bringing a persistent southerly flow, bringing deeper Gulf moisture across the area. Surface dewpoints have been trending a bit higher than GFS LAMP and NAM guidance has been suggesting - into the lower 60s vs near 60. This will result in a more unstable atmosphere at the get go; with further daytime heating providing higher instability a good possibility later today and this evening. Out to our west, a surface low was heading eastward across NW Arkansas, with a warm front extending eastward across southern Kentucky. The approach of this low with its lift, along with daytime heating provided greater instability should lead to thunderstorm development this afternoon and evening. Short term model output was in reasonably good agreement bringing convection across far NW Alabama in the early afternoon, progressing it eastward into the evening. Given highest CAPE and shear values in the afternoon, the strongest storms should be across NW Alabama in the early to mid afternoon. The storm threat will progress eastward into the early evening, with somewhat lower odds of the strong/severe as one moves further east. That being said, CAPE values lessen by the early evening (becoming more elevated). This keeps a threat of damaging wind gusts and/or hail for locations further east during the evening. Update wise, made appropriate changes to the dewpoints and winds (higher). Also increased timing of T+ for our eastern areas a bit earlier this afternoon. The rest of the forecast looks to be in fine shape at this time. .SHORT TERM...(Tonight through Wednesday) Issued at 540 AM CDT Mon Mar 27 2017 The threat for severe tstms will continue into the evening hrs, as the upper disturbance translates further into the OH Valley and the shear axis becomes more linear across the region. The threat for strong/svr tstms should then come to an end heading into the late evening period, as buoyancy/instability weaken and the shear axis begins to diminish. Parent sfc low associated with the passing upper trough to the ne should then help the stalled frontal boundary just to the w to finally begin moving ewd through the area Tue morning, with lingering showers and perhaps a few tstms coming to an end. Quiet wx is then xpcted Tue night into Wed, although this latest frontal passage doesn't look to result in much of a cool down given that sfc flow quickly turns back to the e/se by mid week. .LONG TERM...(Wednesday night through Sunday) Issued at 540 AM CDT Mon Mar 27 2017 The extended will start off on a dry and mild note ~60 degrees Wed night before the next system moves in on Thurs with highs in the upper 70s. On Thursday, a trough in the S Plains will start to swing NE towards the Great Lakes. Even though there is more model consistency now between the GFS and ECMWF, there is still some resolving to do before Thurs Night/Friday. While the ECMWF was more progressive with the upper level trough before, it became more linear and the GFS now holds on to the better upper level dynamics...which is a complete flip from 24 hrs ago. The GFS sfc low is tracking farther north than prev runs, not far behind the ECMWF track, however the ECMWF is showing an additional weak sfc low along the Gulf. The sfc low near the Gulf could limit or block off our moisture and instability. As it looks for right now, with strong shear (0-6km of 40-60kts and 0- 1km of 20-30kts), decent mid-level lapse rates and instability up to 500 J/kg could not rule out some strong to severe storms. Higher instability will remain to our southwest. Main hazards would be damaging winds at this time, however this could change with further models runs and additional model consistency. As the trough lifts NE, a few disturbances will round the backside keeping the chance of a few showers and thunderstorms in the forecast on Friday. However, as the cold front pushes through Friday afternoon/evening, it will pull in slightly cooler but drier air ending any lingering precip. A ridge will keep conditions dry and a few degrees warmer, lower 70s, this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1242 PM CDT Mon Mar 27 2017 Scattered to numerous showers/thunderstorms will affect the area this afternoon and evening. Some of the storms could become strong to severe in intensity, with large hail, damaging winds, and a tornado or two possible (the strongest storms occur in areas west of I-65). Started prevailing convection at KMSL at 27/1900Z and KHSV an hour later, with erratic wind gusts and lowered CIG/VIS values into MVFR. Even lower minimums are possible in the strongest showers/storms. Shower activity should wind down as the activity progresses in a NW- SE manner this evening. Winds should remain high enough to keep fog formation minimized late tonight. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...RSB SHORT TERM...09 LONG TERM...JMS AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 27, 4:50 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 450 AM CDT Mon Mar 27 2017 ALZ001>010-016-TNZ076-096-097-281000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 450 AM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are expected to develop later today in response to a passing upper level disturbance. Some of these storms may be strong to severe in nature this afternoon and this evening, and will be capable of producing large hail and damaging winds. A low tornado threat cannot be ruled as well in some of the stronger clusters of storms. The threat for strong to severe thunderstorms will then come to an end heading into the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... A few lingering thunderstorms are possible Tuesday morning as a cold front moves eastward across the outlook area. Another storm system approaching from the west may bring additional thunderstorms to the outlook area Thursday into Friday. A few storms may be strong to severe but the exact details and timing remain uncertain at this point. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is likely this afternoon and evening.
In the hours before
Special weather statement, Mar 27, 1:33 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
133 PM CDT MON MAR 27 2017
ALZ001-002-271900-
Lauderdale AL-Colbert AL-
133 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 200 PM CDT...
At 132 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Tishomingo moving northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, Waterloo,
Malone, Allsboro, Wright and Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3489 8810 3490 8810 3501 8786 3500 8782
3475 8765 3460 8814
TIME...MOT...LOC 1832Z 240DEG 49KT 3466 8827
15Special weather statement, Mar 27, 1:57 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Huntsville AL 157 PM CDT MON MAR 27 2017 ALZ002-003-271930- Franklin AL-Colbert AL- 157 PM CDT MON MAR 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN FRANKLIN COUNTIES UNTIL 230 PM CDT... At 156 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Red Bay, moving northeast at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Red Bay, Belgreen, Posey Loop, Allsboro, Red Rock, Dempsey, Crooked Oak, Colbert Heights, Pogo and Cedar Creek Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3472 8812 3470 8765 3436 8786 3442 8816 TIME...MOT...LOC 1856Z 221DEG 32KT 3452 8807 15
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 1:33 PM CDT | Special Weather Statement | HUN | Colbert | 27 min |
| Mar 27, 1:57 PM CDT | Special Weather Statement | HUN | Colbert, Franklin | 33 min |
| Mar 27, 2:04 PM CDT | Special Weather Statement | HUN | Marshall | 26 min |
| Mar 27, 2:26 PM CDT | Special Weather Statement | HUN | Marshall | 49 min |
| Mar 27, 2:31 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 44 min |
| Mar 27, 2:37 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 23 min |
| Mar 27, 2:55 PM CDT | Special Weather Statement | HUN | Franklin | 35 min |
| Mar 27, 3:02 PM CDT | Special Weather Statement | HUN | Lauderdale | 28 min |
| Mar 27, 3:04 PM CDT | Special Weather Statement | HUN | Jackson | 41 min |
| Mar 27, 3:04 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 41 min |
| Mar 27, 3:09 PM CDT | Special Weather Statement | HUN | Marshall | 36 min |
| Mar 27, 3:17 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 43 min |
| Mar 27, 3:30 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 45 min |
| Mar 27, 3:31 PM CDT | Tornado Warning | HUN | Franklin | 29 min |
| Mar 27, 3:52 PM CDT | Special Weather Statement | HUN | Limestone | 23 min |
| Mar 27, 3:52 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 38 min |
| Mar 27, 4:08 PM CDT | Tornado Warning | HUN | Franklin | 13 min |
| Mar 27, 4:11 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 49 min |
| Mar 27, 4:25 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 34 min |
| Mar 27, 4:26 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 49 min |
| Mar 27, 4:36 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 39 min |
| Mar 27, 4:51 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 24 min |
| Mar 27, 5:02 PM CDT | Special Weather Statement | HUN | Morgan | 28 min |
| Mar 27, 5:11 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 34 min |
| Mar 27, 5:12 PM CDT | Special Weather Statement | HUN | Madison | 33 min |
| Mar 27, 5:24 PM CDT | Special Weather Statement | HUN | Franklin | 36 min |
| Mar 27, 5:31 PM CDT | Special Weather Statement | HUN | Morgan | 44 min |
| Mar 27, 5:51 PM CDT | Special Weather Statement | HUN | Cullman | 24 min |
| Mar 27, 5:55 PM CDT | Special Weather Statement | HUN | Jackson | 35 min |
| Mar 27, 6:14 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 46 min |
| Mar 27, 6:17 PM CDT | Special Weather Statement | HUN | Blount | 13 min |
| Mar 27, 6:47 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 43 min |
| Mar 27, 6:53 PM CDT | Special Weather Statement | HUN | Marshall | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.